Written by Clay Smith
Propofol may rarely cause greenish discoloration of the hair. It is benign and self-limited.
Why does this matter?
If your patient’s hair suddenly turned green, that would be alarming. Now you understand why. You’re welcome.
I would not like it here or there. I would not like it anywhere!
This was a case report of a man who had silver-white hair and was undergoing routine spinal bupivicaine with an IV propofol infusion for total hip arthroplasty. In the recovery room, just after the surgery, they noted greenish discoloration of his hair. It lasted 1-2 months, despite getting a haircut. It did not cause scalp discoloration. Imagine you start a propofol drip after intubating someone in the ED and they are delayed in going to the ICU. After a few hours, nursing tells you the patient’s lovely white hair is turning green. Unless the patient’s name is David Banner, that would be weird. In some patients, the phenolic compounds produced as propofol is metabolized may be secreted in sebum, which is continuously produced and coats the hair. A more commonly known side effect of propofol is green urine, “thought to occur via the propofol metabolites 4-sulfate and 1- or 4-glucuronide conjugates of 2,6-diisopropyl-1,4-quinol, which are renally excreted.” Not that green hair is good, but if your patient has this rare side effect, you can reassure them the lovely verdant hues will go away after a couple months. You can also remind them of the advantages should this happen prior to St. Patrick’s Day - no pinching!
The article image is behind a pay wall, but thanks to the senior author, it has been made public. Thanks @emilysharpe!
Not only may propofol cause greenish hair discoloration, see this post on LITFL for a look at verdant waste.
Propofol-associated Green Hair Discoloration. Anesthesiology. 2019 Jan 17. doi: 10.1097/ALN.0000000000002544. [Epub ahead of print]
Open in Read by QxMD
Reviewed by Thomas Davis